red man syndrome
Red man syndrome is a hypersensitive response to the antibiotic vancomycin, which although it is not an allergy, has symptoms that are like those of an allergic reaction.

Red man syndrome is a reaction or hypersensitive response to the antibiotic vancomycin. Although the condition is not an allergy, it has symptoms that are like those of an allergic reaction. The name “red man syndrome” comes from the red rash that develops on the face, neck, and middle part of the body of affected individuals.

Vancomycin is the antibiotic of choice to treat serious bacterial infections including those brought about by methicillin-resistant Staphylococcus aureus. The antibiotic is normally used in intensive care units to treat infections that are sensitive to it and for people who have an allergic response to penicillin or cephalosporins.

What causes red man syndrome?

It was initially believed that red man syndrome was caused by infusion of vancomycin that is prepared in an un-sanitized environment. However, instances of the condition seemed to continue to date even after purification/sanitization of the antibiotic and its environment.

It's currently known that red man syndrome is caused by the overstimulation of specific immune cells in the body in response to vancomycin. These cells, called mast cells, corresponding to allergic reactions. When overstimulated, the mast cells produce a compound called histamine. Histamine prompts the symptoms of red man syndrome. Moreover, types of antibiotics, such as Cipro (ciprofloxacin), cefepime, and Rimactane and Rifadin (rifampin), can likewise cause red man syndrome, in rare cases.

What are the symptoms of red man syndrome?

Normally, primary signs and symptoms of red man syndrome include an erythematous rash on the face, neck, torso, and upper-middle part of the body.

  • The skin can seem flushed and become itchy.
  • The individual might have fever, chills, headache, and dizziness.
  • Swelling of the face, eyes, and lips can occur.
  • The skin can thicken and start to chip.
  • If the scalp is affected, it can bring about balding.
  • Now and again an individual's nails can become ridged and fall off.

Other signs and symptoms include:

Patients that suffer severe symptoms should be evaluated for anaphylaxis, which is a severe allergic reaction that is often life-threatening.

What is the treatment of red man syndrome?

Treatment will be based on the cause of the syndrome, so precise diagnosis is important.

If you experience red man syndrome, your doctor will stop vancomycin treatment right away. 

  • They will provide you with an oral medication of antihistamine to help deal with your symptoms.
  • In more extreme cases, such as those including hypotension, you might require hospitalization for intravenous fluid administration, corticosteroids, or both.

What are the prevention methods for red man syndrome?

Symptoms can be eased and treated by keeping the skin moist in the affected region. This is done using wet dressings, wet wraps, or emollients.

Preventive measures to be taken into consideration include:

  • Administration of antihistamine before vancomycin reduces the risk of the skin becoming red and itchy.
  • Giving diphenhydramine to the individual before their first vancomycin dose can prevent red man syndrome.
  • Additionally, the infusion must be directed over an hour to minimize the adverse effects.
  • It is wise to opt for smaller and frequent doses of vancomycin because it is better tolerated by the body.

IMAGES

Eczema Browse our medical image collection of allergic skin disorders such as psoriasis and dermatitis and more caused by allergies See Images

Health Solutions From Our Sponsors

Medically Reviewed on 11/1/2021
References
Image Source: kobzev3179 / Getty Images

https://www.ncbi.nlm.nih.gov/books/NBK482506/

https://www.uptodate.com/contents/vancomycin-hypersensitivity

https://www.jcdr.net/article_fulltext.asp?id=1335